Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 261, NWS Fort Worth, TX

May 3, 2000Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2000, 4:52 PM CDT for Tarrant County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 2000, 4:52 PM CDT (21:52 UTC)
Expired
May 3, 2000, 5:30 PM CDT
In force
38 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 45 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 032154
SVRFTW
TXC439-032230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
452 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SOUTHLAKE...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IN THE WARNING INCLUDE SOUTHLAKE...GRAPEVINE...AND THE   
  DFW AIRPORT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHLAKE AROUND 510 PM CDT
  GRAPEVINE AROUND 520 PM CDT
  DFW AIRPORT AROUAND 530 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR EASTERN TEXAS.

LAT...LON 3300 9723 3292 9721 3285 9704 3299 9703

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 3, 3:00 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT WED MAY 3 2000

THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON/EVENING ACROSS CENTRAL
PARTS OF NORTH TEXAS..BUT BEST CHANCE WILL BE EASTERN AND
NORTHEASTERN AREAS NORTH OF BOUNDARY THAT MOVED THROUGH DFW
METROPLEX THIS MORNING.  ANOTHER BOUNDARY ON THE VISIBLE SATELLITE
FROM NORTHWEST TARRANT COUNTY TO NEAR EASTLAND TO NEAR SWEETWATER
MAY BECOME ANOTHER BOUNDARY FOR STORMS TO FORM ON...AS CUMULUS FIELD
IS BECOMING ENHANCED ALONG THIS LINE.  60+ DEWPOINTS SPREADING
NORTHWESTWARD...AND MOST OF NORTH TEXAS WILL HAVE AN AMPLE SURFACE-
BASED MOISTURE SUPPLY FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS
THE REST OF THE WEEK AS WEAK UPPER LEVEL DISTURBANCES MOVE AROUND THE
WEST SIDE OF THE UPPER LOW CURRENTLY OVER NORTHEAST TEXAS.  WILL
RAISE OVERNIGHT LOW TEMPS DUE TO HIGHER DEWPOINTS...OTHERWISE NO
CHANGES TO TEMPS.

DFW 62/80/65/85 2322    ACT 66/84/67/87 4423

.FTW...SOME STORM POSSIBLY SEVERE REMAINDER OF THE AFTERNOON AND
       THIS EVENING AREAWIDE.

59

In the hours before

Special weather statement, May 3, 12:00 PM CDT, 4 hours 52 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-032200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1200 PM CDT WED MAY 3 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS ALL OF NORTH TEXAS.  THIS INCLUDES JACKSBORO...
LAMPASAS...PARIS...PALESTINE...WACO AND THE DALLAS FORT WORTH
METROPLEX.  THE MAIN THREAT WILL BE FROM HAIL...HIGH WINDS AND HEAVY
RAINS BY EARLY AFTERNOON NORTH OF AN EASTLAND...HILLSBORO...ATHENS
LINE...AND ACROSS THE REST OF THE SLIGHT RISK AREA LATER THIS
AFTERNOON AND THIS EVENING.

AT LATE MORNING...AN UPPER LEVEL LOW PRESSURE CENTER...JUST NORTH OF
THE RED RIVER...WAS MOVING SLOWLY EAST-SOUTHEAST.  THIS HAS PRODUCED
AN AREA OF RAIN GENERALLY NORTH OF INTERSTATE 20 AND HAS LEFT A
SURFACE OUTFLOW BOUNDARY EXTENDING ALONG A BRECKENRIDGE...
SOMERVELL...ATHENS LINE. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE
ACROSS ALL OF NORTH TEXAS.

NEW THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR NEAR AND NORTH OF
THE OUTFLOW BOUNDARY THROUGH EARLY AFTERNOON...AND SOUTH OF THE BOUNDARY BY
LATE AFTERNOON.  HOWEVER...A LIMITING FACTOR TO STORM DEVELOPMENT IS
WIDESPREAD CLOUD COVER ACROSS THE REGION.  THUS...THE BEST CHANCES
OF NEW THUNDERSTORM DEVELOPMENT WILL OCCUR IN THE REGION OF THE
BOUNDARY AND WHERE SURFACE HEATING OCCURS.

MOST STORMS...IF THEY BECOME SEVERE...WILL PRODUCE HAIL UP TO THE
SIZE OF QUARTERS OR SLIGHTLY LARGER...AND DOWNBURST WINDS UP TO 70
MPH.  THERE IS THE SLIGHT CHANCE OF A TORNADO OR TWO IN THE
VICINITY OF THE SURFACE BOUNDARY THROUGH SUNSET...BUT OVERALL...THE
POTENTIAL FOR TORNADOES IS LOW.

FOR HAZARDOUS WEATHER/THUNDERSTORM OUTLOOKS FOR ADJACENT AREAS...SEE
OKCSPSOKC (NORTHWESTERN TEXAS...WESTERN AND CENTRAL
OKLAHOMA)...OKCSPSTUL (EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS)...NEWSPSSHV (NORTHEAST TEXAS...NORTHWESTERN
LOUISIANA...EXTREME SOUTHEASTERN OKLAHOMA AND SOUTHWESTERN
ARKANSAS)...SATSPSHOU (SOUTHEAST TEXAS)...SATSPSSAT (SOUTH CENTRAL
TEXAS)...AND LBBSPSSJT (WEST CENTRAL TEXAS).

26
Special weather statement, May 3, 3:40 PM CDT, 1 hour 12 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT WED MAY 3 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF AN EASTLAND...MINERAL WELLS...FORT
WORTH...DALLAS...TO TERRELL LINE.  THE SLIGHT RISK AREA INCLUDES
EASTLAND...DALLAS...FORT WORTH...WACO...CANTON...ATHENS...
WAXAHACHIE...AND PALESTINE.  OUTSIDE OF THE SLIGHT RISK AREA...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE...BUT WILL LIKELY REMAIN BELOW
SEVERE LIMITS.

AN UPPER LEVEL LOW PRESSURE CENTER NEAR THE RED RIVER HAS RESULTED
IN UNSTABLE AIR OVER NORTH TEXAS.  IN ADDITION...THUNDERSTORMS FROM
THIS MORNING HAVE PRODUCED NUMEROUS OUTFLOW BOUNDARIES...WHICH WILL
ACT AS AREAS FOR DEVELOPMENT OF THUNDERSTORMS. ONE SUCH BOUNDARY
IS LOCATED ALONG AN EASTLAND...TO FORT WORTH...TO DALLAS LINE BY
MID AFTERNOON.  AS THE UPPER LEVEL DISTURBANCE INTERACTS WITH THE
ABUNDANT LOW LEVEL MOISTURE...THUNDERSTORMS THAT DO DEVELOP...CAN
QUICKLY GO SEVERE.

THE VERTICAL WIND PROFILES SHOW TURNING OF THE WINDS WITH HEIGHT...
AND THIS WILL ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES.

LIMITING FACTORS FOR SEVERE THUNDERSTORMS WILL BE AREAS OF CLOUD
COVER FROM MORNING THUNDERSTORMS WHICH WILL TEMPORARILY STABILIZE
THE ATMOSPHERE.  OTHER LIMITING FACTORS FOR THE DEVELOPMENT OF
TORNADOES WILL BE A WIND SPEED MINIMUM IN THE LOWEST LEVELS OF THE
ATMOSPHERE...WHICH WILL HELP KEEP THE TORNADO THREAT TO A FEW SHORT
LIVED TORNADOES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 4 AND 7 PM ACROSS
NORTH CENTRAL TEXAS...AND THEN MOVE INTO CENTRAL AND EAST TEXAS
AFTER 7 PM. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY INFORMED OF
RAPIDLY CHANGING WEATHER THIS AFTERNOON.  SPOTTER GROUPS NORTH OF
EASTLAND...HILLSBORO...TO TERRELL...CAN EXPECT POSSIBLE ACTIVATION
BETWEEN 4 AND 7 PM.  SPOTTER GROUPS SOUTH OF EASTLAND...HILLSBORO...
TO TERRELL...CAN EXPECT POSSIBLE ACTIVATION AFTER 7 PM.

84/03

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:50 PM CDTSevere Thunderstorm WarningFWDTarrant40 min
May 2, 8:59 PM CDTSevere Thunderstorm WarningFWDJohnson31 min
May 2, 9:02 PM CDTSevere Thunderstorm WarningFWDKaufman43 min
May 2, 9:11 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis34 min
May 2, 9:45 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis45 min
May 2, 9:48 PM CDTSevere Thunderstorm WarningFWDRockwall42 min
May 2, 10:28 PM CDTSevere Thunderstorm WarningFWDKaufman57 min
May 3, 5:28 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant62 min
May 3, 6:19 PM CDTSevere Thunderstorm WarningFWDHood56 min
May 3, 6:34 PM CDTSevere Thunderstorm WarningFWDDallas41 min
May 3, 6:45 PM CDTSevere Thunderstorm WarningFWDEllis60 min
May 3, 6:48 PM CDTSevere Thunderstorm WarningFWDSomervell57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.